Digestive Health

11 May 2010

Overuse of heartburn meds risky

Although they are sometimes used to make spicy meals go down easier, common heartburn drugs can cause serious side effects and should be used with caution.


Although they are sometimes used to make spicy meals go down easier, common heartburn drugs can cause serious side effects and should be used with caution, a new series of studies suggests.

Well-known brands of the drugs - called proton pump inhibitors or PPIs - include Adco-Omeprazole, Altosec, Losec and more.

While the drugs are a great help to the right patients, they can raise the risk of fractures in post-menopausal women and cause bacterial infections in many patients, according to a special report in the Archives of Internal Medicine.

113 million prescriptions for PPIs each year

Each year in the United States, patients fill an estimated 113 million prescriptions for PPIs, which treat inflammation of the oesophagus, gastroesophageal reflux disease, ulcers and several other conditions.

The drugs have US sales of $13.9 billion a year, making them the third-biggest seller, according to Dr Mitchell Katz of the San Francisco Department of Public Health, who wrote a commentary in the same journal.

Katz said the drugs are often used to treat common indigestion.

"That proton pump inhibitors relieve dyspepsia is without question, but at what cost (and I do not mean financial)?" he wrote.

Katz said all drugs have side effects and sometimes the benefits outweigh the risks. But doctors need to keep that equation in mind, he wrote.

Greater risk of fractures

In one of five studies in the report, a team led by Shelly Gray of the University of Washington in Seattle, US, studied 161,806 women between 50 and 79. After eight years of follow-up, they found women who took the drugs were at greater risk for fractures overall, especially of the spine and wrist.

In a different study, Dr Michael Howell of Beth Israel Deaconess Medical Centre and Harvard Medical School and colleagues analysed more than 100,000 patients discharged from hospitals over a five-year period.

They found a 74% increase in cases of infections with Clostridium difficile - a common and sometimes deadly cause of diarrhoea - among people who used a PPI daily.

And an analysis by Dr Patrick Yachimski, formerly of Massachusetts General Hospital in Boston and now of Vanderbilt University Medical Centre in Nashville, US, found standardised guidelines that remind doctors of the appropriate use of the drugs can cut back on their overuse. - (Julie Steenhuysen/Reuters Health, May 2010)


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Digestive Health Expert

Dr. Estelle Wilken is a Senior Specialist in Internal Medicine and Gastroenterology at Tygerberg Hospital. She obtained her MBChB in 1976, her MMed (Int) in 1991 and her gastroenterology registration in 1995.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules